Implementing Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome management system by hospital pharmacists in Samutsakhon Hospital, Thailand

Main Article Content

Chanchira Chopradit https://orcid.org/0000-0002-3359-4146
Thanaporn Likittientong https://orcid.org/0000-0002-0341-6613
Karnrawee Glinnil https://orcid.org/0000-0002-7494-566X
Putcharapon Ferngprayoon https://orcid.org/0000-0001-8580-2704
Chanuttha Ploylearmsang

Keywords

DRESS, Drug allergy, Pharmacist, Implementation, Genotyping, High alert drugs

Abstract

Objectives: To study the process of implementing the DRESS management system by pharmacists and its results, during 2016-2020. Research Method: Operational Research, starting from the process of implementing the DRESS management system by the pharmacy department of Samutsakhon Hospital and reporting the results to the Pharmacy and Therapeutic Committee in patients diagnosed with DRESS according to the RegiSCAR criteria, collecting data from an electronic medical records database. Study Results: The main DRESS management system implementation process is: 1) listing the High alert drugs which may cause an adverse reaction and preparation of pharmacists in DRESS; 2) Using RegiSCAR for patient assessment; 3) Suggesting a genotyping test before the patient receives the drug, starting with carbamazepine and allopurinol; 4) Using a Computerized Decision Support System (CDSS) to facilitate the screening alert. 5) Proposing to the Pharmacy and Therapeutic Committee for approval on gene testing. As a result, a total of 184 patients were sent for genotyping testing, and 92 of the drug allergy genes were identified, making the prevention or monitoring of patients more effectively. 31 patients were diagnosed with DRESS, and 54.84% were male. The 4 drug items with the highest incidence were phenytoin 28.95%, nevirapine 10.53%, rifampicin 7.89%, and pyrazinamide 7.89%. Clinical symptoms were rash 100.00%, fever 90.32%, lymphadenopathy 6.45%, at least one dysfunction in the internal organ system 74.19%, liver dysfunction 80.65%, and eosinophilia 58.65%. Phenytoin had a statistically significant induced eosinophil (p=0.044), which could be used as a factor in the CDSS drug surveillance. Conclusion: Even DRESS is a rare adverse drug reaction symptom but causes life-threatening. Continuous system management by pharmacists is significant with a huge effect. In the drug items, the highest incidence was phenytoin. Implementing a system to monitor patients’ drug use, could reduce DRESS, and prevent the recurrence of drug allergies.

Abstract 489 | PDF Downloads 462

References

1. Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. Journal of the American Academy of Dermatology. 2013;68(5):693.e1-708. https://doi.org/10.1016/j.jaad.2013.01.0332
2. Taesottikil S. Drug Reaction with Eosinophilia and Systemic Symptoms. Thai Journal of Hospital Pharmacy. 2018;3(1):1-19.
3. Hiransuthikul A, Rattananupong T, Klaewsongkram J, et al. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS): 11 years’ retrospective study in Thailand. Allergol Int. 2016;65(1):432-438.
4. Stirton H, Shear NH, Dodiuk-Gad RP. Drug Reaction with Eosinophilia and Systemic Symptoms (DReSS)/Drug-Induced Hypersensitivity Syndrome (DiHS)—Readdressing the DReSS. Biomedicines. 2022;10(1):999. https://doi.org/10.3390/
biomedicines10050999
5. Naidoo P, Smuts B, Claassens M. Operational Research to Improve Health Services A guide for proposal development 2013 Desmond Tutu TB Centre, Department of Paediatrics and Child Health, Faculty of Medicine and Health Sciences, Stellenbosch
University. Available from: https://theunion.org/sites/default/files/2020-08/2013-Operational-Research-to-Improve-Health-Services.pdf
6. Wongkitisophon P, Chanprapaph K, Rattanakaemakorn P, et al. Six-year retrospective review of drug reaction with eosinophilia and systemic symptoms. Acta dermato-venereologica. 2012;92(2):200-205. https://doi.org/10.2340/00015555-1222
7. Hiransuthikul A, Rattananupong T, Klaewsongkram J, et al. Drug-induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS): 11 years retrospective study in Thailand. Allergology international: official
journal of the Japanese Society of Allergology. 2016;65(4):432-438. https://doi.org/10.1016/j.alit.2016.04.001
8. Center of Disease Control. Thailand National Guidelines on HIV/AIDS Treatment and Prevention 2560. Bangkok: Agricultural Cooperative Association of Thailand; 2017.
9. Manosuthi W, Thongyen S, Chumpathat N, et al. Incidence and risk factors of rash associated with efavirenz in HIV-infected patients withpreceding nevirapine-associated rash. HIV Medicine. 2006;7(1):378-382.
10. World Health Organization. Antiretroviral therapyfor HIV infection in adults and adolescents in resource-limited setting:towards universal access 2006. Available from: http://www.who.int/hiv/pub/guidelines/artaadultguidelines.pdf Accessed
April 1st, 2007.
11. Chaikong T, Santimaleeworagun W, Phornprapa N. Rate of Severe Cutaneous Adverse Reactions Due to First Line Anti- Tuberculosis Drugs: Health Product Vigilance Center Database; The Food and Drug Administration, Ministry of Public Health.
(Master of Pharmacy dissertation) Silpakorn University, 2018. Veridian E-Journal, Science and Technology Silpakorn University. 2019;6(4).
12. Wangruengsatit N, Kitikannakorn N. Maculopapular rash due to antituberculosis drug allergy. Journal of Drug and Health News. 2010;1(1):12-16.
13. Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(1):1071e80.
14. Romano A, Gaeta F, Poves MFA, et al. Cross-Reactivity among Beta-Lactams. Current Allergy and Asthma Reports. Springer Science and Business Media LLC; 2016;16(3). http://dx.doi.org/10.1007/s11882-016-0594-9
15. Cacoub P. The DRESS syndrome: a literature review. - PubMed - NCBI [Internet]. Ncbi.nlm.nih.gov. 2020 Available from: https://www.ncbi.nlm.nih.gov/pubmed/21592453
16. Choudhary S, McLeod M, Torchia D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol. 2013;6(1):31e7.
17. Shiohara T, Mizukawa Y. Drug-induced hypersensitivity syndrome (DiHS)/drug reaction with eosinophilia and systemic symptoms (DRESS): An update in 2019. Allergology International. Elsevier BV; 2019 ;68(3):301-308. http://dx.doi.org/10.1016/j.
alit.2019.03.006
18. Chang CC, Ng CC, Too CL, et al. Association of HLA-B*15:13 and HLA-B*15:02 with phenytoin-induced severe cutaneous adverse reactions in a Malay population. The Pharmacogenomics Journal. Springer Science and Business Media LLC; 2016;17(2):170-
173. http://dx.doi.org/10.1038/tpj.2016.10 
19. Konyoung P, Nakkam N, Hataichanok Khawsuk H, et al. Severe Cutaneous Adverse Drug Reactions: A Study of 216Patientsfrom Udon Thani Hospital. Thai J Pharmacol. 2020;42(1):5-19.
20. Sukasem C, Sririttha S, Chaichan C, et al. Spectrum of cutaneous adverse reactions to aromatic antiepileptic drugs and human leukocyte antigen genotypes in Thai patients and meta-analysis. The Pharmacogenomics Journal. 2021;21(6);682-690. https://
doi.org/10.1038/s41397-021-00247-3
21. Sukasem C, Puangpetch A, Medhasi S, et al. Pharmacogenomics of drug-induced hypersensitivity reactions: challenges, opportunities and clinical implementation. Asian Pacific Journal of Allergy and Immunology. 2014;32(2):111.
22. Suvichapanich S, Jittikoon J, Wichukchinda N, et al. Association analysis of CYP2C9*3 and phenytoin-induced severe cutaneous adverse reactions (SCARs) in Thai epilepsy children. J Hum Genet. 2015;60(1):413-417. https://doi.org/10.1038/jhg.2015.47